email us at
efrat@efrat.org.il
call us now
(US) 718-6977-022

By Anat Meidan

On paper, it sounds flawless. "A woman wishing to get rid of an unwanted pregnancy swallows five pills, returns home and has an abortion. It's an easy and simple solution, with a high success rate. Everything appears perfect, until one discovers one tiny detail that the gynecologists tend to forget - the uterus is a part of the woman's body.

Women who have taken Mifiprex to terminate a pregnancy report that alongside the success stories are abortions that conclude with surgical intervention (dilation and curettage), extreme pain, heavy bleeding and the emotional trauma of carrying a dead fetus for several days.

D., age thirty, recalls taking Mifiprex last year to induce an abortion: "Today, I still shudder at the recollection. It was horrific. The gynecologist told me that I would suffer pains similar to normal menstrual contractions. It sounded like something that I could cope with so I signed the consent form. But the pains were so terrible that I fell to the floor, writhing in agony, just like in the movies. I vomited constantly throughout the entire ordeal. It was terrible - absolutely terrible.

"The doctor at the private hospital informed me that there was a 98% success rate. That's a very convincing percentage. Perhaps it was because of the physician's nonchalant attitude that I didn't bother researching the procedure properly. The physician presented it as if all I would have to do was swallow a few pills and then this entire business would be behind me. It sounded as simple as taking a couple of Tylenol.

"I swallowed the pills and returned home. That's when the ordeal began. The contractions were terrible. I was climbing the walls from the pain. I bled heavily and then, to top it off, when it was all over, the ultrasound showed that there was still fetal tissue in the uterus. I was in shock. I had no idea that something like this might occur.

"Check your medical information. I would hate for anyone else to suffer the way I did."

Professor Daniel Zeidman of Sheba Hospital says, "One must not forget that Mifiprex is taken to terminate an unwanted pregnancy. The women undergoing this procedure are, to a certain extent, mourning the loss of the fetus. When I see a young female soldier at the beginning of her fertility years, who is facing an unwanted pregnancy, I also view her through the eyes of a specialist dealing with fertility problems. I think, 'She'll undergo dilation and curettage at age eighteen. They'll tell her that everything is fine, and then, when she's thirty, she'll discover that uterus lesions are causing her fertility problems.'"

G.: "The physician asked me to sign a consent form before handing me a glass of water and two pills. He explained that this was the first stage and then told me that I could return home. I suddenly realized that the two pills that I had swallowed were putting an end to the fetus' life. For the next two days, I was carrying a fetus in the process of dying. And to think that I had made that choice!

"When I returned to the hospital for the second stage of the procedure, a nurse explained that the abortion would be uncomfortable and that I would suffer contractions, pain and bleeding until it would finish. She gave me two pills and told me to rest for a few hours in a room with eight other women, some who had come for a dilation and curettage after an unsuccessful chemically induced abortion.

"I was traumatized. I remember going into the bathroom and vomiting until I thought I would die. I was covered with blood. I didn't understand what was happening to me.

"After 'resting' in the hospital, I returned home, still bleeding heavily. I was in pain from the contractions, exhausted and nervous that some tissue had remained inside.

"It took a full year for me to heal emotionally from the ordeal. Today, it's obvious to me that every woman must understand exactly what to expect before undergoing this procedure."

G., an attorney, underwent a chemically induced abortion two and a half years ago, and is still traumatized by what she went through. "I saw the gynecologist three hours after finding out that I was pregnant. He told me about the option of a chemically induced abortion. I was referred to the hospital, met with the committee, and two days later, I met with the doctor who handed me the consent form. The moment I signed, he handed me a glass of water, two pills, and explained that this was the first step of the procedure, and that the second step would take place two days later. Then he sent me home. The next woman was already waiting to enter.

"I remember standing outside in the hallway, feeling totally helpless and confused. The moment I returned home, I started searching the internet to find out what to expect. Suddenly I realized that the pills that I had just swallowed were ending my unborn fetus' life."

In addition to causing pain and trauma, Mifiprex can be life threatening. "In Tel HaShomer, there were two instances of blood transfusions as a result of massive bleeding…"

Dr. Rami Bali, a senior gynecologist at the Meuchedet Woman's Health Clinic writes, "As a result of a chemical abortion, I faced a dilemma and was bothered by it for a long time. A couple came to me, requesting that I terminate the wife's pregnancy. I gave the woman Mifiprex. When it was time for the second stage of the procedure, the couple informed me that they decided against an abortion. I researched the impact of the medicine on the fetus, and strongly urged them against continuing the pregnancy. It wasn't easy to tell them that."

As a result of three fatalities in the United States, the FDA warned physicians of the dangers of infections, bleeding and death following ingestion of Mifiprex.

Professor Zeidman: "There have been several instances of death throughout the world. I feel that it is my responsibility as a physician to present the patient with the complete picture, and then I leave the decision to her. I will not tell her that taking this medicine is like eating popcorn, and that she should just go home and everything will be fine. Not if an organization such as the FDA came out with such a severe warning."

Originally published in the Yediot Achronot Weekly Magazine 15/07/05


"Abortion is extremely traumatic and leaves psychological scars in the woman, even if it was done by "the pill." I've met women who underwent abortions 30 or 40 years ago and they still cry when they talk about it, mainly about the emotional trauma. We as doctors don't always admit this."

Dr. Aryeh Yeshaya

Rabin Medical Center, Women's Health Division



For another article on the effects of the 'abortion pill', click here